MAUDE Adverse Event Report: NUVASIVE, INCORPORATED SIMPLIFY® CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC

NUVASIVE, INCORPORATED SIMPLIFY® CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC
Model Number 2-5L-CE
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Muscle Weakness/Atrophy (1967); Pain (1994); Stenosis (2263); Numbness (2415); Neck Pain (2433)
Date of Event 11/10/2021
Type of Reportable Event Serious Injury
Event or Problem Description
Information was received via clinical study that approximately 60 months after an index procedure at c3/4, the patient experienced stenosis at levels c3 to t2 with myelopathy, left and right arm pain, numbness, and weakness, axial neck pain, and bilateral foraminal stenosis at levels c5 to t1.Treatment included posterior cervical decompression and fixation from c3 to t2.The patient has reportedly recovered.
 
Additional Manufacturer Narrative
No device was returned as the device remains in-situ and no product malfunction was suggested.The patient's medical history and comorbidities, and activity level are unknown.A definitive cause of the reported conditions cannot be determined but could be related to patient selection, patient medical conditions/comorbidities, and/or patient activity level.The patient reportedly has recovered after posterior cervical decompression and fixation.Manufacturing records were reviewed and found the lot met all acceptance criteria upon release.There were no non-conformances, discrepancies, or other manufacturing issues related to the reported event.Labeling review: ".Simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications." ".Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema." ".Anterior cervical surgical risks are, but may not be limited to:.Arm weakness or numbness." ".Risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to.Nerve injury, paralysis or weakness that is temporary or permanent, failure to relieve symptoms including unresolved pain, spinal cord damage, development of spinal conditions including but not limited to spinal stenosis, spondylolisthesis, or retrolisthesis, removal, revision, reoperation or supplemental fixation of the disc." should additional information become available, a supplemental report will be submitted.

Brand Name
SIMPLIFY® CERVICAL ARTIFICIAL DISC
Common Device Name
PROSTHESIS, INTERVERTEBRAL DISC
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key13773365
Report Number2031966-2022-00060
Device Sequence Number3812808
Product Code MJO
UDI-Device Identifier00843285101990
UDI-Public843285101990
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/01/2019
Device Model Number2-5L-CE
Device Lot Number2909
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/22/2022
Initial Report FDA Received Date03/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/18/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexPrefer Not To Disclose